Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2012, Article ID 543747, 4 pages
http://dx.doi.org/10.1155/2012/543747
Case Report

A Report of Nausea and Vomiting with Discontinuation of Chronic Use of Salvia divinorum

1Department of Pharmacy Practice, Harrison School of Pharmacy, Auburn University, Auburn, AL 36849, USA
2Department of Internal Medicine, University of South Alabama, 650 Health Services Building, Suite 2100, Mobile, AL 36688, USA

Received 1 July 2011; Accepted 5 January 2012

Academic Editor: Yedidia Bentur

Copyright © 2012 C. R. Travis et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. This is the first reported case of gastrointestinal symptoms associated with withdrawal after chronic use of this substance. Case Presentation. A 51-year-old Caucasian woman was referred to a hospital with a 3-day history of nausea, vomiting, diarrhea, and abdominal discomfort. She reported no sick family members or contact with anyone who was ill. She did report smoking 3–5 cigarettes of the herb “Salvia” consistently for 3-4 months and quit approximately 48 hours before symptoms appeared. Her use of the herb had been consistent; she smoked several cigarettes each day. Laboratory results were essentially normal including the white blood cell count. She received symptomatic treatment and was released after one day. Discussion. Salvinorin A, a kappa-opioid receptor agonist, is the major active ingredient of S. divinorum. The unique opioid properties of this herb may explain its ability to cause changes in intestinal transit time. Conclusion. A 51-year-old woman possibly developed gastrointestinal manifestations suggestive of withdrawal from Salvia divinorum after smoking the substance consistently for 3 to 4 months. The widespread use of this herb will make the potential for withdrawal syndromes more commonplace.